North Carolina, 2023

Damaging Winds in North Carolina, April 22, 2023

April 22, 2023 · NWS RAH · 11 events in 7 counties and zones

An upper low over the western Great Lakes and associated surface cold front over the Appalachians produced two rounds of showers and thunderstorms across the region. The first round of storms in the morning produced isolated wind damage along the I-85 corridor from the Triad eastward to Alamance and Orange Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

An upper low over the western Great Lakes and associated surface cold front over the Appalachians produced two rounds of showers and thunderstorms across the region. The first round of storms in the morning produced isolated wind damage along the I-85 corridor from the Triad eastward to Alamance and Orange Counties. Following a break in the storms around mid-day, a second round of storms develop immediately ahead of the cold front, producing additional wind damage across the Sandhills into the southern Coastal Plain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Apr 22, 6:18 AM EST, 1 hour 42 minutes earlier.

Area forecast discussion, Apr 22, 6:18 AM EST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
718 AM EDT Sat Apr 22 2023

.SYNOPSIS...
A cold front will move through the area today bringing showers and
thunderstorms to the region. High pressure will settle over the area
on Sunday bringing cooler temperatures and dry weather to the region
through mid-week.

&&

.NEAR TERM /TODAY THROUGH TONIGHT/...
As of 321 AM Saturday...

Early morning satellite imagery reveals a closed upper low over the
western Great Lakes, with a series of shortwave troughs rotating
through the Ohio Valley into the western Appalachians. At the
surface, an elongated area of low pressure stretched from central
Pennsylvania through southern Virginia, with a cold front positioned
across eastern Tennessee and a pre-frontal trough just ahead of the
front in western North Carolina. Still a decent amount of lightning
with the cold frontal band of precip this morning across Tennessee
although the trend since midnight has been downward a bit as MUCAPES
have decreased a bit. Radar imagery is showing some returns with the
pre-frontal trough as well, but this is likely cloud cover and/or
virga as surface obs remain dry this morning.

The obvious weather concern today is the potential for strong/severe
storms across the region, and central NC remains positioned within
an SPC MRGL (Level 1) risk generally west of a Roxboro to Rockingham
line, with a SLGT (Level 2) risk to the east. There is decent
agreement among the hi-res deterministic and ensemble guidance
showing two rounds of showers and thunderstorms the region. The
first being associated with the pre-frontal trough and these should
move through the area fairly early in the day. The Triad should see
increasing precip chances as early as 12Z based on current
radar/satellite trends. While thunderstorms are certainly possible
in these areas within in axis of 500-800 J/KG MLCAPE, better chances
for thunder and strong storms will be to the east where storms will
arrive later in the morning. This will give the atmosphere a few
additional hours to destabilize and storms should be able to tap
into 1000-1500 J/KG of ML instability by mid/late morning. Deep
layer shear on the order of 35-40kts should be enough to keep storms
organized and 15-20kts of 0-1km shear should be enough to maintain
an isolated tornado threat within any of the strongest storms. The
past several runs of the HREF have highlighted a cluster of updraft
helicity tracks east of the Triangle and this idea has been
maintained in this morning's 00Z guidance.

One overarching caveat worth mentioning: observed surface dewpoints
across the region have consistently been drier than advertised from
the models the past few days and this fact remains evident this
morning. Surface dewpoints as of 07Z remain in the lower 50s across
the area and while some degree of pre-frontal moisture advection
will occur, there may not be enough time for dewpoints to get much
above the lower 60s before the front sweeps through the area. This
would ultimately cut back the amount of available instability. While
the severe threat wouldn't be eliminated entirely, it could be
reduced a bit if dewpoints fail to reach the mid 60s as advertised
by the NAM/RAP/HRRR.

It would appear the primary severe weather threat may be associated
with the aforementioned initial band of showers and storms. These
storms should exit the area by early afternoon, after which time a
secondary line should develop along the surface cold frontal
boundary. Instability should be weaker by that point as the
atmosphere struggles to recover from the initial round of
convection, but areas across the Sandhills/southern Coastal Plain
stand the best shot of recovering (especially if they miss out on
the initial round of storms). The cold front and any remaining
severe weather threat will clear the western Piedmont by mid
afternoon and the Coastal Plain by early evening, after which time
skies will gradually clear as a cooler/drier airmass moves into the
Southeast/Mid Atlantic.

Rainfall amounts today will range from half an inch to an inch.
Given the relatively fast moving nature of storms today, widespread
flooding is not anticipated. As for temperatures, highs ranging from
the low 70s in the western Piedmont to the lower 80s in the southern
Coastal Plain. Lows tonight in the low to mid 40s areawide.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 321 AM Saturday...

Today's cold front will be offshore by Sunday morning, and high
pressure will be building into the region from the central United
States. Considering the amount of dry air moving in behind the cold
front, Sunday should be a mostly sunny day. However, an upper level
disturbance will move through Sunday night into Monday morning,
bringing partly to mostly cloudy skies. The 00Z NAM and ECMWF keep
any precipitation with this system over the Atlantic Ocean, while
the 00Z GFS/GEFS show some isolated showers just northeast of the
forecast area. The 03Z SREF is the most aggressive with
precipitation, showing a widespread light rain event. Will bump up
sky cover and pops, but do not have enough confidence to add
precipitation to the forecast at this time. Behind this disturbance,
skies should become mostly clear again with high pressure extending
across much of the eastern United States.

Despite mostly sunny skies Sunday, the cooler air mass behind
today's cold front will keep highs ranging from the mid 60s to the
mid 70s. A shift in winds from westerly to northerly Sunday night
will usher in additional cooler air, with most locations remaining
in the 60s for highs on Monday. Lows will generally be in the 40s,
with some lower 50s possible in southern counties Sunday night and
some upper 30s along the Virginia border Monday night.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 321 AM Saturday..

The surface high will move east of the mid-Atlantic states Tuesday,
a bit of a change from previous model runs which had the high remain
over the Northeast. Low pressure is expected to move near New
Orleans by Wednesday morning, but precipitation should extend well
to the northeast of the low. Have slightly slowed down the arrival
of precipitation Tuesday night into Wednesday morning, with
uncertainty rising for the most likely timing of precip Wednesday
into Wednesday night. For now, will continue with highest pops
Wednesday evening with decreasing pops as the first surface low
moves off the Atlantic coast. While the EPS and GEFS both show
precipitation through much of the day Thursday, the 22/00Z GFS and
21/12Z ECMWF both show relatively dry conditions locally, and think
that the ensembles are likely smearing the timing of precipitation.
Won't go completely dry Thursday, but will undercut the NBM pops.
Pops should rise again Friday as another low pressure system
develops in the Gulf of Mexico and moves northeast.

High temperatures will be below normal through the extended
forecast, mostly in the 60s. Lows will be in the 40s and 50s.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
As of 718 AM Saturday...

Forecast remains largely on track with minor timing adjustments
based on satellite/radar obs. VFR at all sites at the onset but that
will quickly change.

INT/GSO: Pre-frontal line of convection already working through the
western Piedmont and should be arriving at INT/GSO between 12-13Z.
Brief reductions to IFR cigs/vsbys within the line of storms. There
should be a break in the activity around 15-16Z and conditions may
briefly pop back up to VFR, however an additional round of MVFR
showers will move through both TAF sites between 18Z-20Z. After that
conditions will rapidly improve as winds turn out of the northwest
behind the front. VFR will prevail through the end of the TAF
period.

RDU/RWI/FAY: The forecast is far less certain at these sites,
especially after 18Z. Expect the western Piedmont line to continue
pushing eastward this morning with storms (and MVFR restrictions)
arriving between 14Z-17Z. Still think this line will move through
the area with a brief reprieve early this afternoon, after which time
a new line will form along the front and move through the area.
Still trying to hint at a potential break between these two areas of
precip but pinning down the exact timing is challenging. When the
new line forms with the cold front, expect another round of MVFR
restrictions. Conditions will rapidly improve at all sites just
before 00Z as the front moves through the area, with VFR weather
carrying through to the end of the TAF period.

Looking beyond 12Z Sunday, conditions will continue to improve with
VFR weather expected through Tuesday night. Non-VFR weather within
light rain/CAD regime appears likely from mid week onward.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Leins
NEAR TERM...Leins
SHORT TERM...Green
LONG TERM...Green
AVIATION...Leins
Hazardous weather outlook, Apr 22, 2:52 AM EST, 5 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
352 AM EDT Sat Apr 22 2023

NCZ007>011-024>028-040>043-075>078-084>086-088-089-230800-
Person-Granville-Vance-Warren-Halifax-Orange-Durham-Franklin-Nash-
Edgecombe-Chatham-Wake-Johnston-Wilson-Moore-Lee-Harnett-Wayne-
Richmond-Scotland-Hoke-Cumberland-Sampson-
352 AM EDT Sat Apr 22 2023

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

There is a Slight (Level 2) risk of severe weather across the region
today as a cold front moves through NC. Damaging winds and hail are
the primary threats, although an isolated tornado threat cannot be
entirely ruled out. The primary time period for severe weather will
be between 10 am and 5 pm.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ021>023-038-039-073-074-083-230800-
Forsyth-Guilford-Alamance-Davidson-Randolph-Stanly-Montgomery-Anson-
352 AM EDT Sat Apr 22 2023

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

There is a Marginal (Level 1) risk of severe weather across the
region today as a cold front moves through NC. Damaging winds and
hail are the primary threats The primary time period for severe
weather will be between 8 am and 4 pm.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 22, 6:55 AM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Raleigh NC
755 AM EDT Sat Apr 22 2023

NCZ021-038-073-221300-
Stanly NC-Forsyth NC-Davidson NC-
755 AM EDT Sat Apr 22 2023

...A line of showers and thunderstorms will impact portions of
Forsyth, Davidson and Stanly Counties through 900 AM EDT...

At 754 AM EDT, Doppler radar was tracking a line of strong
thunderstorms from Mount Airy to Charlotte, moving northeast at 55
mph.

HAZARD...Winds in excess of 35 mph. Very heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Winston-Salem, Lexington, Albemarle, Badin Lake, Thomasville,
Kernersville, Clemmons, Bermuda Run, Linwood and Plyler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3614 8044 3626 8045 3625 8004 3551 8007
      3551 8018 3538 8006 3515 8008 3519 8011
      3515 8018 3521 8025 3516 8044 3521 8049
      3550 8030 3552 8018 3572 8033 3574 8046
      3584 8048 3584 8039 3589 8037 3608 8052
TIME...MOT...LOC 1154Z 212DEG 46KT 3601 8053

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

PWB
Special weather statement, Apr 22, 7:44 AM EST, 16 minutes before
Special Weather Statement
National Weather Service Raleigh NC
844 AM EDT Sat Apr 22 2023

NCZ073-074-083>086-221345-
Scotland NC-Stanly NC-Anson NC-Richmond NC-Hoke NC-Montgomery NC-
844 AM EDT Sat Apr 22 2023

...A cluster of strong thunderstorms will impact portions of
Scotland, Anson, south central Montgomery, Richmond, southeastern
Stanly and southwestern Hoke Counties through 945 AM EDT...

At 843 AM EDT, Doppler radar was tracking a strong thunderstorm over
Chesterfield, or 13 miles west of Cheraw, moving northeast at 35 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Laurinburg, Rockingham, Wadesboro, Hamlet, Maxton, Ansonville,
Hoffman, Polkton, Ellerbe and Dobbins Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3480 7968 3481 8032 3518 8028 3521 7984
      3511 7958 3507 7957 3506 7950 3504 7946
      3505 7945 3502 7936 3484 7922 3483 7935
      3477 7933 3463 7946
TIME...MOT...LOC 1243Z 240DEG 29KT 3474 8013

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

NTL
Special weather statement, Apr 22, 7:49 AM EST, 11 minutes before
Special Weather Statement
National Weather Service Raleigh NC
849 AM EDT Sat Apr 22 2023

NCZ040-075-076-221345-
Lee NC-Chatham NC-Moore NC-
849 AM EDT Sat Apr 22 2023

...A strong thunderstorm will impact portions of northwestern Moore,
northwestern Lee and southern Chatham Counties through 945 AM EDT...

At 848 AM EDT, Doppler radar was tracking a strong thunderstorm near
Carthage, moving northeast at 30 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sanford, Pittsboro, Carthage, Siler City, Goldston, Robbins, Gum
Springs, Harpers Crossroads, Highfalls and Moncure.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3535 7964 3551 7957 3552 7955 3554 7956
      3580 7944 3577 7924 3563 7902 3523 7948
TIME...MOT...LOC 1248Z 212DEG 25KT 3537 7950

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

NTL

The radar

The Roanoke radar (KFCX), 127 km away, was scanning. The volume nearest the first event began at 12:57 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Randolph

When
April 22, 8:00 AM EST
Where
Randolph County, 0.98 mi SSE of Archdale
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
35.907, -79.962

A tree was reported down on Columbus Avenue at Main Street.

Thunderstorm Wind, Guilford

When
April 22, 8:07 AM EST
Where
Guilford County, 1.31 mi WNW of Hamilton Lakes
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
36.090, -79.850

Trees were reported down on power lines near the intersection of West Friendly Avenue and Idlewild Avenue.

Thunderstorm Wind, Randolph

When
April 22, 8:16 AM EST
Where
Randolph County, Level Cross
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.880, -79.820

One tree was reported down near the Level Cross exit on I-73.

Thunderstorm Wind, Randolph

When
April 22, 8:40 AM EST
Where
Randolph County, 0.3 mi S of Ramseur Allen Fld Ar
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.676, -79.620

One tree was reported down near the intersection of Highway 22 and Parks Crossroads Church Road.

Thunderstorm Wind, Alamance

When
April 22, 9:08 AM EST
Where
Alamance County, 2.93 mi SSW of Graham
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.041, -79.421

One tree was reported down near Monroe Holt Road.

Thunderstorm Wind, Orange

When
April 22, 9:28 AM EST
Where
Orange County, 3.8 mi S of Teer
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.896, -79.240

One tree was reported down near the intersection of Old Greensboro Road and Crawford Dairy Road.

Thunderstorm Wind, Orange

When
April 22, 9:28 AM EST
Where
Orange County, 1.24 mi E of Cedar Grove
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.171, -79.148

One tree was reported down on Compton Road.

Thunderstorm Wind, Moore

When
April 22, 2:55 PM EST
Where
Moore County, Aberdeen
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
35.130, -79.430

Multiple trees were reported down in Aberdeen.

Thunderstorm Wind, Moore

When
April 22, 3:03 PM EST
Where
Moore County, 1.41 mi SE of Midtown
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
35.154, -79.404

One tree was reported down on power lines near the intersection of Saunders Boulevard and Stephanie Street.

Thunderstorm Wind, Harnett

When
April 22, 3:30 PM EST
Where
Harnett County, 0.92 mi SE of Olivia
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
35.360, -79.110

One tree was reported down on a power line near the intersection of Olivia Road and North Carolina Highway 87.

Thunderstorm Wind, Hoke

When
April 22, 3:57 PM EST
Where
Hoke County, 2.21 mi ENE of Antioch
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
34.887, -79.162

One tree was reported down on a power line near North Shannon Road and Adams Way.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2023Every state in 2023This day in weather historyWarnings in North Carolina, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1094371, 1094379, 1094374, 1094376, 1094392, 1094378, 1094394, 1094393, 1094382, 1094389, 1094391.